Alert archive / Maine / Wind Chill Advisories in 2021

Wind Chill Advisory 3, NWS Caribou, ME

February 11, 2021Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this wind chill advisory at Feb 11, 2021, 3:00 PM EST for Aroostook County, Piscataquis County, Somerset County, Maine. It took effect at Feb 12, 2021, 12:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2021, 3:00 PM EST (20:00 UTC)
In effect from
Feb 12, 2021, 12:00 AM EST
Expired
Feb 12, 2021, 9:00 AM EST
In force
9 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 114 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS41 KCAR 112000
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
300 PM EST Thu Feb 11 2021

MEZ001-003-004-010-120900-
/O.NEW.KCAR.WC.Y.0003.210212T0500Z-210212T1400Z/
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
Including the cities of Fort Kent, Frenchville, Mount Katahdin,
Clayton Lake, Blanchard, Greenville, Baker Lake, Madawaska,
Churchill Dam, Chamberlain Lake, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
300 PM EST Thu Feb 11 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST 
FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 25 
  below zero.

* WHERE...Central Piscataquis, Northwest Aroostook, Northern 
  Piscataquis and Northern Somerset Counties.

* WHEN...From Midnight tonight to 9 AM EST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will combine 
to create low wind chills. Frostbite and hypothermia can occur if 
precautions are not taken. Make sure you wear a hat and gloves.

&&

$$

Sinko
3 follow-up statements
409 
WWUS41 KCAR 120318
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
1018 PM EST Thu Feb 11 2021

MEZ001-003-004-010-121130-
/O.CON.KCAR.WC.Y.0003.210212T0500Z-210212T1400Z/
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
Including the cities of Fort Kent, Frenchville, Mount Katahdin,
Clayton Lake, Blanchard, Greenville, Baker Lake, Madawaska,
Churchill Dam, Chamberlain Lake, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
1018 PM EST Thu Feb 11 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 35 
  below zero.

* WHERE...Central Piscataquis, Northwest Aroostook, Northern 
  Piscataquis and Northern Somerset Counties.

* WHEN...Until 9 AM EST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will combine 
to create low wind chills. Frostbite and hypothermia can occur if 
precautions are not taken. Make sure you wear a hat and gloves.

&&

$$

AStrauser
638 
WWUS41 KCAR 120619
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
119 AM EST Fri Feb 12 2021

MEZ001-003-004-010-121400-
/O.CON.KCAR.WC.Y.0003.000000T0000Z-210212T1400Z/
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
Including the cities of Fort Kent, Frenchville, Mount Katahdin,
Clayton Lake, Blanchard, Greenville, Baker Lake, Madawaska,
Churchill Dam, Chamberlain Lake, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
119 AM EST Fri Feb 12 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS 
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below zero.

* WHERE...Central Piscataquis, Northwest Aroostook, Northern 
  Piscataquis and Northern Somerset Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will combine 
to create low wind chills. Frostbite and hypothermia can occur if 
precautions are not taken. Make sure you wear a hat and gloves.

&&

$$

Cornwell
898 
WWUS41 KCAR 121344
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
844 AM EST Fri Feb 12 2021

MEZ001-003-004-010-121445-
/O.EXP.KCAR.WC.Y.0003.000000T0000Z-210212T1400Z/
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
Including the cities of Fort Kent, Frenchville, Mount Katahdin,
Clayton Lake, Blanchard, Greenville, Baker Lake, Madawaska,
Churchill Dam, Chamberlain Lake, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
844 AM EST Fri Feb 12 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

Wind chill temperatures will continue to rise through the morning. 
If you are planning to go outdoors, you will still need to dress 
warmly.

$$

Nouhan

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 1:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 11, 1:04 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
104 PM EST Thu Feb 11 2021

.SYNOPSIS...
Canadian arctic high pressure will slowly build across the
region through Saturday. Low pressure will track well south of
the region today into Friday. Another low is expected to track
well south of the region Sunday into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1:04PM UPDATE...CAA clouds have developed with enough moisture
aloft and upper level vorticity moving overhead. Also have seen
light snow showers develop in the St. John Valley below the
radar beam. Looking north from the office we can see the
convective nature to the clouds with mostly Virga but some
snowflakes making it to the ground. Added the mention of
flurries in spots where snow is able to make it to the ground.
The main story today is the winds continue to make it feel much
colder with wind chills around 0F. Those winds have been causing
some patchy blowing snow in portions of Aroostook county across
the farmlands/fields as observed on numerous webcams. Opted to
add patchy blowing snow to the grids as winds continue to gust
to 25mph in many spots. The backdoor boundary and associated
upper level trough is moving over the Gaspe Peninsula and will
arrive this evening. No other major changes were made to the
forecast.

Previous Discussion...
The main weather element today will be breezy conditions. This
is associated with a tightening pressure gradient between low
pres to the northeast and high pres over central Ontario. Wind
increases quickly as mixing to about 850mb occurs, a fairly deep
mixed layer for mid-winter. Luckily, most locations will have
recovered a little from overnight lows before winds pick up.
This will transition out of the Wind Chill Adv smoothly.
Conditions remain dry minus a few flurries working their way
into the St John Valley late this afternoon and evening.

Backdoor front approaches from the north tonight, bringing more
widely scattered snow showers to the St. John Valley. QPF is
generally limited, so accums less than a inch are anticipated
where sn showers are most prominent. With clouds moving in
across the north, much of the region should take a break from
minus teen overnight lows. Clear spots, mainly Bangor Region and
Downeast, will see temps dip into the negative single digits for
lows. However with winds only slackening a little into the
overnight hours, kept these temps closer to 0.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Low pressure will remain near Newfoundland Friday through
Friday night while high pressure gradually builds east toward
the region. Generally expect mostly cloudy skies along with a
slight chance/chance of snow showers across the north and
mountains Friday into Friday night. Generally expect partly
cloudy skies Downeast Friday into Friday night. High pressure
will cross the region Saturday with mostly/partly cloudy skies
north, partly cloudy Downeast. Low pressure will exit the
Mid-Atlantic coast Saturday night. Clouds will increase early
Saturday night. The northern edge of the precipitation shield
from the low could bring a chance of snow to the region later
Saturday night. High temperatures Friday/Saturday will remain at
below normal levels.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The Mid-Atlantic low should track well south of the Gulf of
Maine Sunday. Could still have a chance of snow early Sunday,
with a chance of snow showers during the afternoon. Otherwise,
skies will remain mostly cloudy Sunday. An upper level
disturbance could bring a slight chance of snow showers early
Monday. Otherwise, generally expect partly cloudy skies
Monday with high pressure building toward the region late. High
pressure crosses the region early Tuesday. Another low is
expected to track northeast later Tuesday, though the exact
track, intensity and timing remain uncertain. Impacts from this
potential low will be dependent on the eventual track and
intensity. At this time, the better snow chances Tuesday appear
to be across Downeast areas with lesser chances across the
north. The system exits across the Maritimes Wednesday.
Dependent on the timing of the low, could still have a chance of
snow early Wednesday with precipitation then tapering to snow
showers. Temperatures will remain at below normal levels Sunday
through Tuesday, with near normal level temperatures Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Update for 18z TAFs
NEAR TERM: No changes. All sites VFR today. -SHSN works into
FVE and CAR this evening and overnight, with MVFR cigs possible.
PQI may briefly touch MVFR overnight. Gusty west winds today,
especially across the north, up to 25 kt. Winds slacken to
around 15 kt overnight. LLWS possible at HUL from 19z-02z today
into tonight.

SHORT TERM:
Friday...VFR/MVFR with a chance of snow showers north, VFR
Downeast. West/northwest winds 10 to 15 knots with gusts up to
20 knots.

Friday night...VFR/MVFR north with a slight chance of snow
showers, VFR Downeast. West/northwest winds 5 to 10 knots.

Saturday...VFR. West/northwest winds 10 to 15 knots.

Saturday night...VFR early, then VFR/MVFR with a chance of
snow. Light winds.

Sunday...VFR/MVFR with a chance of snow. Light winds.

Sunday night...VFR/MVFR with a slight chance of snow showers.
Light winds.

Monday...VFR/MVFR with a slight chance of snow showers. Light
winds early, then west/northwest 15 to 20 knots.

&&

.MARINE...
NEAR TERM: SCA continues with wind gusts up to 30 kt today.
Light freezing spray this afternoon with temperatures warming.
Another period of moderate freezing spray tonight as
temperatures fall amid remaining breezy conditions may require
another advisory.

SHORT TERM: Small craft advisory conditions possible early
Friday, then again later Friday night into Saturday. Moderate
freezing spray expected early Friday, then light freezing spray
into the afternoon. Light to moderate freezing spray Friday
night. Could also have a chance of snow later Saturday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 7 AM EST Friday for ANZ050>052.

&&

Near Term...Cornwell/Sinko
Short Term...Norcross
Long Term...Norcross
Aviation...Cornwell/Sinko/Norcross
Marine...Cornwell/Sinko/Norcross
Hazardous weather outlook, Feb 11, 11:11 AM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1111 AM EST Thu Feb 11 2021

MEZ001>006-010-011-015>017-029>032-121615-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
1111 AM EST Thu Feb 11 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-121615-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1111 AM EST Thu Feb 11 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:51 PM ESTHeavy Freezing Spray AdvisoryCAR16 hr

Nearby

Wind Chill Advisories in Maine, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.